The Diabetes Forum Support Community For Diabetics Online banner
1 - 6 of 6 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter · #1 ·
My son is 28 and has Downs Syndrome. He has been a diabetic for 22 years and was recently told he has gastroparsis. His blood sugars are up and down. He takes lantus, humalog,regular and NPH insulin. I'm looking for help with diet changes and possibly something natural to help him. The GI doctor doesn't want to use Reglan because of his age and side effects.
 

·
Registered
Joined
·
4,368 Posts
I just wanted to welcome you to DF. I don't know a lot about Gastroparsis but know you need to eat well cooked foods, nothing raw or with lots of fiber. I would think things like soup or well cooked vegetables would work. Since his bg spike may be much later at certain meals you might want to talk to doctor about adjusting insulin so you can match the spikes. I'm sure others will chime in with some better advice.
 
  • Like
Reactions: foxl

·
Registered
Joined
·
24,394 Posts
Hello and welcome . . . I can't advise either, but I think someone here will have better ideas than jwags & I . . . stay tuned.
 

·
Registered
Joined
·
261 Posts
There's no cure for Gastroparesis, it can't be reversed. The best you can do is manage the symptoms which can be pretty miserable.
What's helped me the most is watching my diet and Omeprazole (the heartburn got so bad that I just couldn't live with it anymore).
I tried the Reglan but started having some of those dreaded side effects like a twitch in my face. It finally went away but it took months after I quit taking it for that to subside. Unfortunately, I'm told that it's the best medication on the market for this condition so I opt not to take anything other than the Omeprazole.
It's also like everything you eat is hard on you when you have this. No high fiber, stay away from high fat foods and proteins as well they will slow digestion even more. It's hard to balance a low carb diet when you can't tolerate a lot of fats and proteins but I do the best I can. Mainly I stay away from breads, sugar and white starchy stuff for carb control.
Well cooked, soft foods are the easiest to digest. They cause less issues. More often than not I just don't feel like eating anything but make my self eat enough to keep from crashing and so I can take my other meds.
I went on quite a roller coaster ride with my fast acting insulin til they figured out what the heck was going on ( I was crashing so much they gave me a hard hat with my name on it) and I have it worked out now that I only have to take it once a day. I take it in the am after breakfast because with predawn phenom that's when my sugars need the most help. The rest of the day if I stay mindful of what I'm eating I don't have any real huge spikes that require the fast acting. I take Lantus and Metformin as well and generally they will handle the rest.
As with Diabetes everyone is different though. What works for me may not be right for him. It will take communication between you and him (him letting you know how his tummy is feeling) and alot of blood sugar testing to come to a insulin schedule and eating pattern that will be right for him.
Hopefully some of the others with this condition as well will chime in with what they are taking for medication, if any, and what works for them.
 

·
Registered
Joined
·
137 Posts
There's no cure for Gastroparesis, it can't be reversed.
ScienceDirect - The Journal of Pediatrics : Reversal of neuropathic and gastrointestinal complications related to diabetes mellitus in adolescents with improved metabolic control

Fwiw when my bg was still uncontrolled I was prescribed meds for gp in the ER. Plagued with constant burning and tingling of feet, feeling of a basketball in my stomach, bad reflux, nausea, etc. I went on a program of ultra low carb, walking, alpha lipoic acid, liquid B12, got my bgs under control, and never filled the prescription. What I posted is 'someone else's experience'.

Not to say it'll work for everyone but it worked for me and the two in the article.

Also I developed a twitch in facial, shoulder, and a couple of other muscles before reversal and I never took the meds. Rather than a true side effect of the medicine it may simply be a symptom of nerves other than the vagus nerve being damaged as well.
 
1 - 6 of 6 Posts
Top